Co-codamol for pain relief

eunice42724 stephersmm nicola91677 113 Users are discussing this topic
  • Co-codamol contains both paracetamol and codeine.
  • The usual dose for an adult is one or two co-codamol tablets or capsules every 4-6 hours if needed. Do not take more than four doses in 24 hours.
  • Do not take other paracetamol preparations while you are taking co-codamol.
Type of medicine Analgesic
Used for Pain relief
Also called Codipar®, Paracodol®, Kapake®, Solpadol®, Tylex®, Zapain®
Available as Capsules, tablets, effervescent tablets

Co-codamol contains a combination of two painkilling ingredients called paracetamol and codeine. It is used to stop pain. There are three different strengths of co-codamol available, one of which can be bought without a prescription at pharmacies. The amount of paracetamol in the three combinations is the same, but the amount of codeine in the combinations differ and this determines the strength of the preparation.

Combination painkillers such as co-codamol may not always offer the best pain control. This is because it is difficult to adjust the dose to suit the level of your pain without increasing the risk of side-effects. Consequently, many doctors prefer not to give combination painkillers, although they can be useful if swallowing a large numbers of tablets in a day is a problem.

Co-codamol is used to relieve short-term painful conditions where paracetamol alone is not sufficient, such as for muscular pain, nerve pain, toothache and period pain.

Some medicines are not suitable for people with certain conditions and sometimes a medicine may only be used if extra care is taken. For these reasons, before you start taking co-codamol it is important that your doctor or pharmacist knows:

  • If you are pregnant, trying for a baby or breast-feeding.
  • If you have breathing problems, such as asthma or chronic obstructive pulmonary disease (COPD).
  • If you have liver, kidney or prostate problems.
  • If you have gallbladder disease or gallstones.
  • If you drink large amounts of alcohol, or have ever had a problem with drug addiction.
  • If you have low blood pressure or heart rhythm problems.
  • If you have an inflammatory bowel disorder (such as colitis or Crohn's disease) or a blockage of your bowel.
  • If you have a convulsive disorder such as epilepsy.
  • If you have adrenal or thyroid gland problems.
  • If you have recently had a serious head injury.
  • If you have myasthenia gravis (a condition causing muscle weakness).
  • If you are taking other medicines, including those available to buy without a prescription, herbal and complementary medicines.
  • If you have ever had an allergic reaction to this or to any other medicine.
  • Before starting this treatment, read the manufacturer's printed information leaflet from inside the pack. The leaflet will give you more information about the specific brand of co-codamol you have been given, and any possible side-effects from taking it.
  • Take co-codamol exactly as you have been told. Your doctor or pharmacist will tell you how much to take and when to take it. Your dose will also be on the label of the pack.
  • The usual dose for an adult is one or two co-codamol tablets or capsules every 4-6 hours if needed. Remember to leave at least four hours between doses and do not take more than eight tablets or capsules of co-codamol in any 24-hour period. (This is the maximum dose recommended for all strengths of co-codamol as it is due to the paracetamol content.)
  • If you have been given effervescent tablets, dissolve the tablets in a glass of water before taking.
  • You may take co-codamol before or after food.
  • If you forget to take a dose, do not worry, just take your next dose when you need pain relief. Do not take two doses together to make up for a forgotten dose.
  • Never take more than the prescribed dose. Taking too much co-codamol can cause serious problems. If you suspect that someone has taken an overdose of co-codamol, contact your doctor or go to the accident and emergency department of your local hospital at once. Take the container with you, even if it is empty. This is so the doctor knows what has been taken.
  • If your pain is not relieved by taking co-codamol, speak with your pharmacist or doctor for further advice.
  • If you have bought co-codamol from a pharmacy, do not take it for more than three days. This is because taking a painkiller containing codeine for too long can cause problems. If you are still in pain after these three days, speak with your doctor or pharmacist for advice.
  • Do not take any other medicines containing paracetamol while you are taking co-codamol. Many painkillers and cold and flu preparations which can be bought over-the-counter contain paracetamol. Before taking or buying any other medicines, check the label to see whether they contain paracetamol, or ask your pharmacist which are safe for you to take alongside co-codamol.
  • Do not to drink alcohol. Co-codamol may cause drowsiness, so taking co-codamol and alcohol together increases the chances of this.
  • Taking products containing codeine regularly or for a long time can cause addiction. This might cause you to feel restless and irritable when you then stop taking them. If you are concerned about this, discuss the problem with your doctor or pharmacist.

Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. These usually improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following side-effects continue or become troublesome.

Common co-codamol side-effects What can I do if I experience this?
Feeling or being sick Eat little and often. Stick to simple foods
Constipation Eat a well-balanced diet and drink plenty of water
Feeling sleepy or drowsy If this happens, do not drive or use tools or machines. Do not drink alcohol
Dry mouth Try chewing sugar-free gum or sucking sugar-free sweets
Feeling dizzy or light-headed Getting up or moving slowly may help
Skin rash Let your doctor know about this

If you experience any other symptoms which you think may be due to this medicine, discuss them with your doctor or pharmacist.

  • Keep all medicines out of the reach and sight of children.
  • Store in a cool, dry place, away from direct heat and light.
  • This medicine is for you. Do not give it to other people even if their condition appears to be the same as yours.
  • Never keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
  • If you are having an operation or dental treatment, tell the person carrying out the treatment which medicines you are taking.
  • If you have any questions about this medicine ask your pharmacist.

Further reading & references

Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.

Original Author:
Helen Allen
Current Version:
Peer Reviewer:
Dr Hannah Gronow
Document ID:
3597 (v25)
Last Checked:
20/02/2012
Next Review:
19/02/2015
The Information Standard - certified member